Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Jackson, KY

February 18, 2000Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 18, 2000, 8:45 PM EST for Morgan County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2000, 8:45 PM EST (01:45 UTC)
Expired
Feb 18, 2000, 9:15 PM EST
In force
30 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Morgan County, KY

What was reported inside it

TimeReportWhereRemark
Feb 18, 8:55 PM ESTThunderstorm WindWest Liberty, KYStrong winds brought several large trees down in the city of West Liberty.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 18, 8:00 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS53 KLMK 190147
SVRJKL
KYC175-190215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
845 PM EST FRI FEB 18 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN KENTUCKY

* UNTIL 915 PM EST

* AT 845 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  SOUTHWEST OF EZEL...OR ABOUT 9 MILES NORTH OF CAMPTON...MOVING EAST
  AT 75 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST LIBERTY AT 855 PM EST
  RELIEF AT 900 PM EST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 2:34 PM EST, 6 hours 11 minutes earlier.

Area forecast discussion, Feb 18, 2:34 PM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
234 PM EST FRI FEB 18 2000

18Z SFC ANALYSIS SHOWS LOW PRESSURE CNTRD NEAR EVV WITH A WARM FNT
JUST NORTH OF THE OH RVR...THRU NRN WV AND THEN SOUTH ALONG THE ERN
SLOPES OF THE APP MTNS UNTIL EXTENDING EAST ALONG THE NC/VA BORDER.
A COLD FNT EXTENDS SW THRU UNO TO FSM AND THEN CONTINUES SOUTH
ACROSS ERN TX. SHRA AND TSRA COVER A LARGE AREA ACROSS NRN KY AND
NORTH OF THE FNT THRU THE GT LKS STATES.

MODELS IN VERY CLOSE AGREEMENT WITH THIS SYSTEM IN PLACEMENT AND
MVMT OF THE LOW AND ASSOC FNTS. DIFFERENCES APPEAR IN PCPN AMOUNTS
AND TYPE. ETA KEEPS GOOD UPSLOPE PCPN IN THE HIGH COUNTRY OF ERN KY
THRU 36HR AND THEN BRING SNOW TO THE KY MTS BY 48 HR. THE AVN IS
SIMILAR WITH A BROAD AREA OF LIGHT SNOW THRU SUN EVENING. THE NGM
ENDS ALL PCPN AT THE 36 HR MARK. ETA APPEARS OUT OF STEP WITH
VERIFICATION AND THE OTHER TWO MODELS AND ALTHOUGH THE ETA TIMING
LOOKS GOOD FEELING IS THAT IT IS TOO WET.

ETA ASIDE AS THE NGM HAS VERIFIED THE BEST WITH THE ACTUAL TRACK OF
THE LOW AND THE PCPN PATTERN...STILL FEEL THERE IS SOME TRUTH TO
THE SNOW LATE SAT INTO SUN. THE RAPID BUILD-UP OF THE ROCKY MTN
RIDGE WILL SWEEP COLD AIR FROM THE CNTRL CANADIAN PLAINS INTO THE
OH/TN RVR VALLEYS IN A SERIES OF REINFORCING SHORT WAVES OVER THE
WEEKEND.

MOS TEMPS SEEM A BIT ON THE HIGH SIDE AND PREFER THE COOLER FAN
NUMBERS. IN ANY CASE DON/T LOOK FOR MUCH WARMING SAT WITH NEARLY
STEADY TEMPS THRU THE DAY. NEXT FAST MOVING SHORT WAVE WILL BRING
ANOTHER CHANCE FOR FLURRIES SUN NIGHT EVEN THO POPS ARE PRACTICALLY
NIL. IN THE EXTENDED...HIGH PRESS TO MOVE OVER AREA LATE MON WITH A
DRAMATIC WARM-UP FOR MID WEEK. WILL FOLLOW MRF TEMPS CLOSELY
ALTHOUGH A TAD BIT UNDER AS THE MRF TENDS TO WARM TOO FAST WITH THE
COLD POOLING IN THE VALLEYS.

WORK ZONES ARE AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL. PRELIMINARY
CCF NUMBERS FOR COORDINATION PURPOSES...CALLS WELCOME.

CCF
LOZ EB 040/041 027/050 030 22821
JKL EB 038/040 028/049 032 22832

.JKL...FLASH FLOOD WATCH FOR NORTHEAST KENTUCKY THRU 19 FEB 1230 AM.
    ...FLASH FLOOD WARNING FOR KY ZONES 044...050>052...060...104
    THRU 18 FEB 715 PM EST

DUSTY

In the hours before

Special weather statement, Feb 18, 6:00 PM EST, 2 hours 45 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-190500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
600 PM EST FRI FEB 18 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

A VIGOROUS COLD FRONT PUSHING INTO AND THROUGH THE REGION TONIGHT
WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION.
A COUPLE OF THESE STORMS COULD PRODUCE HAIL THE SIZE OF PENNIES OR
DAMAGING WIND GUSTS OF AT LEAST 58 MPH.

THE THREAT FOR SEVERE WEATHER IS PROBABLY HIGHEST BETWEEN 9 PM AND
MIDNIGHT EST ACROSS THE CUMBERLAND VALLEY...INCLUDING AREAS NEAR
SOMERSET...LONDON...AND MONTICELLO. SHORT TERM FORECASTS ISSUED
THROUGHOUT THE EVENING WILL BE ABLE TO BETTER DELINEATE THREAT AREAS
AND STORM ARRIVAL TIMES.

ANOTHER PROBLEM THIS EVENING IS EXCESSIVE RAINFALL. SOME AREAS ALONG
AND NORTH OF INTERSTATE 64 HAD ALREADY PICKED UP CLOSE TO 4 INCHES OF
RAIN DURING THE DAY...SO ADDITIONAL HEAVY RAIN WILL ONLY COMPOUND THE
FLOOD SITUATION THERE.

EASTERN KENTUCKY RESIDENTS...EVEN IN AREAS THAT HAVE NOT ALREADY HAD
HEAVY RAINFALL...SHOULD AVOID LOW-LYING AND POOR DRAINAGE AREAS
TONIGHT. BE READY TO TAKE QUICK ACTION SHOULD FLOODING BE OBSERVED OR
A WARNING ISSUED.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO FOR THE LATEST WARNINGS
AND WATCHES FOR EASTERN KENTUCKY.

RAB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 7:00 PM ESTFlash Flood WarningJKLBath, Fleming, Montgomery, Rowan6 hr
Feb 18, 8:08 PM ESTSevere Thunderstorm WarningJKLEstill37 min
Feb 18, 8:16 PM ESTFlash Flood WarningJKLElliott, Menifee, Montgomery, Morgan, Powell5 hr
Feb 18, 8:23 PM ESTSevere Thunderstorm WarningJKLPowell, Wolfe22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.